Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Memphis, TN

May 4, 2020Lauderdale County, Shelby County, Tipton County, Tennessee; Crittenden County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2020, 3:36 PM CDT for Lauderdale County, Shelby County, Tipton County, Tennessee; Crittenden County, Mississippi County, Poinsett County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2020, 3:36 PM CDT (20:36 UTC)
Expired
May 4, 2020, 4:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crittenden County, AR, Mississippi County, AR, Poinsett County, AR, Lauderdale County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 24 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:03 PM CDT, 33 minutes earlier.

Area forecast discussion, May 4, 3:03 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
303 PM CDT Mon May 4 2020

.DISCUSSION...
Current radar imagery shows activity finally moving into eastern
Arkansas. Current mesoanalysis and short range models shows the
environment is favorable for damaging winds and hail. Instability
and low level shear will ramp up as a warm front lifts northward
towards Missouri. The tornado threat seems to ramp up for this
afternoons storms with low level helicity values increasing but
the main threats will likely be damaging wind and large hail.
Short range models indicate showers continuing until 8 PM for the
first round. The tornado threat should diminish as the second
round of showers moves through later tonight into tomorrow morning
as a cold front approaches the area. There could be some
potential for storms later in the evening Tuesday but confidence
is low.

Temperatures tonight into tomorrow will generally be in the upper
60s. Cooler air will move into the area as the front passes allowing
for breezy conditions and high temperatures to be in the mid 70s.

Showers will finally end by Wednesday as the trough finally moves to
our east. Dry weather will persist through Thursday allowing for
pleasant weather. Highs Wednesday and Thursday will generally be in
the upper 60s to lower 70s. Lows will generally be in the lower
50s.

The next chance for showers and thunderstorms will approach the area
Thursday night into Friday morning as a cold front moves towards the
area. So far, instability looks to be minimal but there could be the
potential for strong to severe storms. It's a little too early to
mention in the HWO at this time but we will continue to monitor.

Temperatures will drop this weekend into the 60s as a large upper
trough over the Great Lakes and the eastern U.S. will push cooler
air into the Mid-South. Lows this weekend will be in the 40s with
the potential for a freeze. Will continue to monitor.

SGW

&&

.AVIATION...
/18z TAFs/

Convection over the Ozarks will move quickly eastward this
afternoon, potentially affecting JBR/MKL. Gusty west winds and
hail are possible with this convection. Another round of
convectionis possible tonight as the cold front moves through
the area. However, there remains some uncertainty as to whether
this line will hold together. Decided to use VCTS/VCSH to denote
this possibility with the understanding that TS may be needed on
station at some point.

Otherwise, expect gradually improving ceilings today as a warm
front lifts north. This will result in increasing southerly winds
this afternoon and evening, eventually shifting from the west-
northwest early Tuesday behind the cold front. Additional low
ceilings around 2000 ft are possible late tonight into Tuesday
morning.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 4:05 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CDT Mon May 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe storms are possible north of a Helena-West Helena,
Arkansas to Tupelo, Mississippi line this afternoon into this
evening. The best chance for severe weather will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
The most likely time for severe weather will be between 2 pm and
midnight. Damaging winds and large hail are the main threats
though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

SJM

In the hours before

Local storm report, May 4, 9:40 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 W DRESDEN             36.28N  88.71W
05/03/2020                   WEAKLEY            TN   SOCIAL MEDIA

            ROOF DAMAGE TO AN OFFICE BUILDING.

&&

MJ
Local storm report, May 4, 9:50 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
950 AM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             1 SE SENATH             36.12N  90.15W
05/03/2020  E0.75 INCH       DUNKLIN            MO   PUBLIC

            MPING REPORT.

0311 PM     HAIL             6 NW TREZEVANT          36.07N  88.70W
05/03/2020  E0.75 INCH       WEAKLEY            TN   PUBLIC

            MPING REPORT.

0558 PM     HAIL             MEDINA                  35.80N  88.77W
05/03/2020  E0.75 INCH       GIBSON             TN   PUBLIC

            MPING REPORT.

&&

MJ
Local storm report, May 4, 2:57 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CASH                    35.80N  90.93W
05/04/2020  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

&&
Local storm report, May 4, 3:02 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CASH                    35.80N  90.93W
05/04/2020  E1.50 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL SIZED ANYWHERE FROM QUARTER TO PING PONG IN CASH.

&&

CORRECTED EVENT...REMARKS
Local storm report, May 4, 3:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             S JONESBORO             35.82N  90.69W
05/04/2020  E1.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL SIZED FROM QUARTER TO GOLF BALL ON THE SOUTH SIDE
            OF JONESBORO.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:16 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton9 min
May 4, 4:29 PM CDTSpecial Weather StatementMEGHaywood46 min
May 4, 4:52 PM CDTSpecial Weather StatementMEGLake, Obion38 min
May 4, 5:41 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion34 min
May 4, 5:54 PM CDTSpecial Weather StatementMEGDyer21 min
May 4, 6:00 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison45 min
May 4, 6:03 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lauderdale, Obion27 min
May 4, 6:11 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton34 min
May 4, 6:24 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison36 min
May 4, 6:26 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson34 min
May 4, 6:33 PM CDTSpecial Weather StatementMEGCarroll, Gibson27 min
May 4, 6:41 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison49 min
May 4, 6:49 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Obion, Weakley116 min
May 4, 6:53 PM CDTFlash Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Henderson, Lauderdale and 1 more3 hr
May 4, 2:31 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett44 min
May 4, 3:06 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett39 min
May 4, 3:56 PM CDTSpecial Weather StatementMEGClay34 min
May 4, 4:59 PM CDTSevere Thunderstorm WarningMEGClay31 min
May 4, 5:07 PM CDTSpecial Weather StatementMEGClay38 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningMEGClay33 min
May 4, 5:36 PM CDTSpecial Weather StatementMEGGreene24 min
May 4, 5:50 PM CDTSpecial Weather StatementMEGMississippi10 min
May 4, 6:07 PM CDTSpecial Weather StatementMEGMississippi23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.